New York, 2022

Damaging Winds in New York, August 4, 2022

August 4, 2022 · NWS BUF · 2 events in 1 county or zone

Clouds held down instability for most of the area during the day, but there was enough instability along New York/Pennsylvania state line to support a few strong to severe thunderstorms due to strong diurnal heating combined with precipitable water values generally above two inches. A weakly sheared environment was the main limiting factor that kept storms from becoming better organized over…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Clouds held down instability for most of the area during the day, but there was enough instability along New York/Pennsylvania state line to support a few strong to severe thunderstorms due to strong diurnal heating combined with precipitable water values generally above two inches. A weakly sheared environment was the main limiting factor that kept storms from becoming better organized over this area. One of these storms with a very elevated core briefly crossed the border of Allegany County before collapsing and producing wind damage near Willing and Alma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 4, 10:49 AM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 4, 10:49 AM EST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1149 AM EDT Thu Aug 4 2022

.SYNOPSIS...
A slow moving front will approach the region this afternoon. Warm
and very humid conditions will generate some showers and
thunderstorms including some with torrential downpours this
afternoon. The potential for thunderstorms with heavy downpours will
last into Friday especially from the Southern Tier to the Finger
Lakes.

&&

.NEAR TERM /THROUGH TONIGHT/...
Wavy cold front analyzed upstream across Michigan this morning with
lower 70s dewpoints pushing across our region. Thus far, cloud cover
has held down temps and instability over most of the area. Have seen
a few very light showers with high cloud bases.

A couple features of note per regional radar and satellite that may
enhance convection this afternoon. First is crossing eastern Lake
Ontario heading toward North Country. Feature appears elevated
with little in way of winds mixing to sfc at buoys in last hour
as it moved across the last couple hours. This could increase
thunderstorm chances east of Lake Ontario next few hours but
seems this potential would be increased if it wasn't so cloudy
across that area.

Second feature is drifting northeast across central PA and is
causing good cluster of thunderstorms with frequent lightning
and some gusty winds. Though its direct track will miss our area
to the southeast, cu field is built up and congested from
northwest PA to Finger Lakes. Could see convection increase in
that corridor this afternoon. PWAT was an impressive 2.01 inches
on BUF sounding this morning. That deeper moisture along with
freezing levels near 14kft and weakening winds aloft this
afternoon will result in torrential downpours in slowest moving
and/or backbuilding storms. Rainfall amounts will be widely
scattered even in these areas though with some places seeing
nothing to others seeing over 2 inches. Secondary hazard will be
wet microbursts if cores of storms can become strong/high
enough and then collapse. Both of these hazards right now appear
to be maximized Southern Tier east northeast toward Finger
Lakes.

Elsewhere, a few thunderstorms could still occur in this soupy
air mass and they would produce brief heavy downpours, but will
need to see greater instability materialize (as it could still)
to see a more widespread threat of stronger storms. Some hint
another area of enhanced development would be Niagara Peninsula
into Niagara County vcnty of lake breeze this afternoon so this
will be something to watch.

Otherwise, heat and humidity will be a factor. Thicker clouds
thus far have held down temps but it will not take much clearing
or even thinning of the clouds for temps and apparent temps to
rocket upward. Greatest chances of seeing apparent temps around
95 will be where our heat advisory is in place. No change to
that headline at this time.

Showers and thunderstorms will slowly track east into the evening
hours and coverage will diminish. A weak frontal boundary will
approach the region from the north overnight. This will provide
forcing for additional showers and storms. Otherwise, the
interaction of outflow boundaries and lake breeze boundaries will
provide enough support for new showers and thunderstorms. Torrential
rain in slow moving activity will continue overnight.
Lows will reach the mid to upper 60s to low 70s southeast of
Lake Ontario.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
A warm and moist air mass will remain in place across the region
during the period with dew points around 70F and precipitable water
values around 1.75 inches. The jet stream will be well to our north
across Canada, with generally weak/subtle synoptic scale forcing
during the period. The most noteworthy feature is a broad and weak
upper level trough which will be across the Eastern Great Lakes
Friday. This combined with diurnal daytime instability will support
the most widespread showers and thunderstorms Friday afternoon. Weak
flow aloft suggests these storms will be slow moving, with the
potential to produce locally heavy rainfall and flooding. This also
supported by high resolution guidance, with the greatest risk for
heavy rain inland of lake breezes across the Western Southern Tier
and upper Genesee River Valley.

Showers and thunderstorms should taper off Friday evening, with late
Friday night through Saturday morning mainly rain-free outside of a
few widely scattered showers. Diurnal instability will support an
uptick in showers and storms Saturday afternoon. By this time, the
upper level trough will have weakened, but lake breeze boundaries
still may provide a focus for locally heavy rainfall. This pattern
repeats itself Saturday night/Sunday.

Fairly extensive cloud cover will limit temperatures somewhat on
Friday, with highs mainly in the lower 80s. Hotter during the
weekend, especially Sunday when highs will range from the mid 80s to
lower 90s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
Temperatures will remain above normal Monday with the region
remaining in the same warm and moist air mass. Later Monday through
Tuesday model guidance begins to diverge somewhat with the timing
and handling of a slow moving cold front crossing the Great Lakes.
The cold front will slowly approach from the northwest late Monday
and Monday night with an increasing chance of showers and a few
thunderstorms. The cold front will then slowly cross the area
Tuesday and Tuesday night with rain chances gradually diminishing
from northwest to southeast. If some of the slower guidance
verifies, such as the 00Z GEM, rain chances may continue through
Tuesday night or even Wednesday.

A cooler airmass upstream over the northern Great Lakes and Ontario
will gradually filter in late Tuesday and Wednesday behind the slow
moving front, bringing some relief from the heat and humidity.

&&

.AVIATION /16Z THURSDAY THROUGH MONDAY/...
VFR through the afternoon though some brief MVFR cigs will occur at
BUF and IAG. Greatest chances for rain will be at JHW and ART. There
could be some light showers elsewhere, but these at this point look
transient and not enough to lower conditions. Surface heating,
increasing moisture and low-level boundaries will increase the
coverage of showers and thunderstorms later this afternoon into this
evening. Best coverage will be across the western Southern Tier into
the western Finger Lakes region to areas southeast of Lake Ontario.
Heavy rain and gusty winds are primary threats in thunderstorms.
This may result in periods of IFR conditions especially at KJHW,
though it is possible that strongest storms may end up east to
southeast. A southwest wind will reduce coverage of showers and
thunderstorms at KBUF to KROC and eventually at KART. Showers and
thunderstorms may form along a lake breeze near KIAG so slightly
more coverage expected there.

Coverage of showers and thunderstorms will diminish through the
evening hours however moisture will remain pooled in the area. A
weak front will approach the region from the north overnight.
Redevelopment of showers and thunderstorms are possible the
second half of the night and may result in flight restrictions.

Outlook...
Friday...Showers and thunderstorms likely with local MVFR,
especially from the Southern Tier into the Finger Lakes and
southeast of Lake Ontario.

Saturday through Monday...VFR/MVFR. A chance of showers and
thunderstorms. Greatest chances for widespread activity will be on
Monday.

&&

.MARINE...
Southwest winds near 15 knots will continue into the afternoon,
producing choppy conditions on Lake Erie and Lake Ontario. Winds and
waves are expected to remain below Small Craft Advisory criteria.
Scattered thunderstorms are possible this afternoon and evening with
locally higher winds and waves. Winds become light tonight into
Friday morning. Northeast winds expected to increase some on Lake
Ontario in the afternoon, but conditions will stay below Small
Craft Advisory criteria.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Heat Advisory until 8 PM EDT this evening for NYZ004-005.
MARINE...None.

&&

SYNOPSIS...Hitchcock/HSK
NEAR TERM...HSK/JLA
SHORT TERM...Apffel
LONG TERM...Apffel/Hitchcock
AVIATION...HSK/JLA
MARINE...Hitchcock/HSK
Hazardous weather outlook, Aug 4, 3:57 AM EST, 8 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
457 AM EDT Thu Aug 4 2022

NYZ001>003-006>008-010-011-050900-
Niagara-Orleans-Monroe-Oswego-Jefferson-Lewis-Northern Erie-Genesee-
457 AM EDT Thu Aug 4 2022

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Thunderstorms may produce localized flooding and gusty winds this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004-005-050900-
Wayne-Northern Cayuga-
457 AM EDT Thu Aug 4 2022

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Thunderstorms may produce localized flooding and gusty winds this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012>014-019>021-085-050900-
Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
457 AM EDT Thu Aug 4 2022

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Thunderstorms may produce localized flooding and gusty winds this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms may produce locally heavy rainfall and
flooding Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-050900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
457 AM EDT Thu Aug 4 2022

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Apffel

The radar

The Buffalo radar (KBUF), 119 km away, was scanning. The volume nearest the first event began at 17:38 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Allegany

When
August 4, 12:36 PM EST
Where
Allegany County, 0.69 mi S of Alma
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
42.010, -78.050

Trees were reported down.

Thunderstorm Wind, Allegany

When
August 4, 12:49 PM EST
Where
Allegany County, 0.69 mi N of York Corners
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
42.060, -77.920

Trees were reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2022Every state in 2022This day in weather historyWarnings in New York, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053454, 1053455.